Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 162, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 20, 2017, 6:32 PM CDT for Russell County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2017, 6:32 PM CDT (23:32 UTC)
- Expired
- Jun 20, 2017, 7:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:00 PM CDT | TSTM WND GST 65 | 10 N Russell, KS | ALSO REPORTED LARGE TREE LIMBS DOWN FROM THE THUNDERSTORM WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
399
WUUS53 KICT 202332
SVRICT
KSC167-210030-
/O.NEW.KICT.SV.W.0162.170620T2332Z-170621T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
632 PM CDT TUE JUN 20 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Russell County in central Kansas...
* Until 730 PM CDT
* At 631 PM CDT, a severe thunderstorm was located 6 miles northeast
of Emmeram, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Paradise,
Waldo, Wilson State Park, Wilson Lake and Russell Airport.
This includes Interstate 70 between Mile Markers 175 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3913 9904 3913 9848 3870 9849 3877 9904
TIME...MOT...LOC 2331Z 300DEG 28KT 3904 9906
HAIL...1.00IN
WIND...70MPH
$$
METZGER3 follow-up statements
909
WWUS53 KICT 202347
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
647 PM CDT TUE JUN 20 2017
KSC167-210030-
/O.CON.KICT.SV.W.0162.000000T0000Z-170621T0030Z/
Russell KS-
647 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR RUSSELL COUNTY...
At 646 PM CDT, a severe thunderstorm was located 8 miles north of
Russell, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Paradise,
Waldo, Wilson State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3913 9904 3913 9848 3870 9849 3877 9904
TIME...MOT...LOC 2346Z 284DEG 30KT 3900 9889
HAIL...1.00IN
WIND...70MPH
$$
METZGER557
WWUS53 KICT 210001
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
701 PM CDT TUE JUN 20 2017
KSC167-210030-
/O.CON.KICT.SV.W.0162.000000T0000Z-170621T0030Z/
Russell KS-
701 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR RUSSELL COUNTY...
At 700 PM CDT, a severe thunderstorm was located 7 miles north of
Russell, moving east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters 65 mph winds 10 miles north of
Russell.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Paradise,
Waldo, Wilson State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3913 9904 3913 9848 3870 9849 3877 9904
TIME...MOT...LOC 0000Z 291DEG 20KT 3899 9881
HAIL...1.00IN
WIND...70MPH
$$
METZGER418
WWUS53 KICT 210016
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
716 PM CDT TUE JUN 20 2017
KSC167-210030-
/O.CON.KICT.SV.W.0162.000000T0000Z-170621T0030Z/
Russell KS-
716 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR RUSSELL COUNTY...
At 716 PM CDT, a severe thunderstorm was located 9 miles south of
Luray, or 9 miles northeast of Russell, moving east at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported 65 mph winds 10
miles north of Russell.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Russell, Lucas, Luray, Dorrance, Bunker Hill, Paradise, Waldo, Wilson
State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3913 9894 3913 9848 3870 9849 3882 9893
TIME...MOT...LOC 0016Z 286DEG 17KT 3899 9875
HAIL...1.00IN
WIND...70MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:14 PM CDT, 18 minutes earlier.
Area forecast discussion, Jun 20, 6:14 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 614 PM CDT Tue Jun 20 2017 .SHORT TERM...(This evening through Friday night) Issued at 255 PM CDT Tue Jun 20 2017 Late this afternoon-tonight: Low level moisture continues to increase across most of wrn KS, late this afternoon, with SBCAPE values climbing into the 4500-5000 j/kg range. Cap is almost gone across central KS, but lack of good convergence or a focus for development, will lead to an isolated-widely scattered storm chance for late this afternoon/early this evening as afternoon heating increases, with areas across central KS reaching the convective temp. With this much instability and bulk shear expected to be around 40 kts, could certainly see some severe storms with supercell structures given the NW flow aloft for good directional shear (SPC has already issued a SVR watch box). If severe convection develops to the W-NW of the forecast area, think propagation will drop this convection south-southeast into portions of central KS. Think large hail up to ping pong ball size and 65 mph winds are the main concerns, as 0-1 km shear is minimal and LCL heights are fairly high for a minimal/nil tornado chance. Propagation vectors suggest that some of the convection may linger into the late evening hours, possibly making it as far south as KHUT, but as the convection drops south it will encounter a more stable environment and increasing warm air aloft which will diminish the storms the further south they go. So think by 03-05z the convection will be waning, with partly cloudy skies overnight, as warmer air aloft ends any overnight storm chances. Wed: Low level moisture will continue to remain high over wrn Ks into north Central Ks on Wed, but a warmer elevated mixed layer will lead to convection shifting a little further north-northwest into north central KS. Could see the same setup on Wed with severe convection once again developing to the N-NW of the forecast area, and the convection eventually propagating south-southeast into central KS for the evening hours through the late evening hours, before diminishing late Wed night. Very similar bulk shear/instability will lead to same the threats of large hail and damaging winds. Thu-Thu night: Low level moisture and an unstable airmass will again be located across northern KS on Thu. But the setup for Thu afternoon/evening looks a little different as a mid level shortwave will help push a cold front south into central KS. The increased convergence and mid level lift is expected to lead to a more widespread shower/thunderstorm chance for Thu afternoon/night, as the front makes steady progress south across central KS into south central KS. Could see some the showers and thunderstorms linger well into Fri morning, as the front pushes into central and south central KS. Fri-Fri night: A little more uncertainty on how Fri will play out, as the GFS is a little more progressive on the southward movement of the boundary. GFS also keeps the tropical remnants of Cindy further to the southeast into AR and sw MO. ECMWF on the other hand, is slower with the southward progression of the front with remnants of Cindy possibly pushing into portions of the forecast area east of the Turnpike, with high precip water values. For now will go with a solid chance pop for most of srn KS, but could see pops increased dramatically if ECMWF is correct, with the tropical remnants. Pops for Fri night could possibly increase as well, if this scenario plays out. Ketcham .LONG TERM...(Saturday through Tuesday) Issued at 255 PM CDT Tue Jun 20 2017 Cooler drier air looks to push into the area for the weekend, with the cold front pushing well south of the area. If the ECMWF plays out, the cold front may push all the way into the Gulf coast states. Canadian high pressure looks to build into the plains, with cooler and drier air pushing south across the forecast area. This may lead to min temps dropping into the middle 50s with max temps on Sun in the middle 70s. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 614 PM CDT Tue Jun 20 2017 Widely scattered strong to severe convection may move southeast into parts of central Kansas this evening, mainly affecting the KRSL and KGBD terminals. Otherwise, the diurnally driven storms should quickly wane a couple hours after sunset. South winds will prevail through Wednesday, becoming stronger and gusty again in the afternoon. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 96 70 93 / 10 0 10 0 Hutchinson 70 95 70 94 / 20 0 20 0 Newton 69 94 69 92 / 20 0 10 0 ElDorado 68 92 69 90 / 10 0 10 0 Winfield-KWLD 68 94 69 91 / 10 0 0 0 Russell 71 98 71 97 / 50 10 30 0 Great Bend 71 97 70 96 / 40 10 30 0 Salina 71 97 72 96 / 30 0 20 0 McPherson 70 96 70 94 / 20 0 20 0 Coffeyville 66 92 68 90 / 0 0 0 0 Chanute 67 91 68 90 / 0 0 0 0 Iola 67 91 68 90 / 0 0 0 0 Parsons-KPPF 67 92 68 90 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...KED
Hazardous weather outlook, Jun 20, 3:39 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 339 PM CDT Tue Jun 20 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 339 PM CDT Tue Jun 20 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms are possible late this afternoon and this evening, especially along and west of a Salina to McPherson to Hutchinson line. The strongest activity will be capable of golf ball size hail and 70 mph winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will remain in the forecast for portions of central Kansas for Wednesday during the late afternoon and early evening. The greatest chance for severe weather in the form of large hail and damaging winds will be generally from Russell and Barton counties on west and northwest. Another round of thunderstorms is possible Thursday during the late afternoon and early evening, mainly across northern and western portions of Kansas. The greatest severe weather threat should remain generally north of Interstate 70, and also over western Kansas. Heat indices will flirt with 100 degrees Wednesday afternoon across central Kansas. A few more rounds of thunderstorms may impact the region Friday into Friday night, and possibly again Saturday into Saturday evening. A handful of strong to marginally severe storms are possible throughout this period, along with heavy rainfall especially across southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across central Kansas late this afternoon and early this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ ADK/Ketcham
In the hours before
Special weather statement, Jun 20, 6:17 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Wichita KS 617 PM CDT TUE JUN 20 2017 KSZ032-202345- Russell KS- 617 PM CDT TUE JUN 20 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Russell County in central Kansas... * Until 645 PM CDT * At 616 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Natoma, or 15 miles north of Emmeram...moving southeast at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Paradise, Waldo, Wilson State Park, Wilson Lake and Russell Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for central Kansas. LAT...LON 3913 9904 3913 9848 3883 9849 3883 9904 TIME...MOT...LOC 2317Z 300DEG 30KT 3916 9904 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:17 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.